MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SVCE REPL MDU HNDCONT PWRMAX ELITE; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. SVCE REPL MDU HNDCONT PWRMAX ELITE; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 72200872SR
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/18/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the mdu was getting hot.No patient injury reported.
 
Additional Manufacturer Narrative
The device was received for evaluation.A visual inspection was performed on the product and no issue was observed.There was a relationship found between the returned device and the reported incident.Product first failed functional testing when the oscillate button failed to function causing hand piece error.Cause of oscillate button malfunction is a corroded oscillate button magnet that was severely corroded.After stuck button was removed the mdu failed for motor stall error and overheating.Cause of overheating and errors is a corroded motor/gearbox.The motor/gearbox assembly could not be removed from the housing for further assessment due to corrosion.The complaint was confirmed and the root cause has been determined to be corrosion of the motor and gearbox assembly.A motor stall condition will result in increased current draw from the control unit which will heat the motor and hand piece housing.Factors which can contribute to gearbox corrosion include cleaning and sterilization methods and the chemicals involved.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.

Brand Name
SVCE REPL MDU HNDCONT PWRMAX ELITE
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107 6512
MDR Report Key7129888
Report Number1643264-2017-01830
Device Sequence Number13821130
Product Code HWE
UDI-Device Identifier00885556582411
UDI-Public(01)00885556582411
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72200872SR
Device Catalogue Number72200872SR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2017
Initial Date Received by Manufacturer 12/18/2017
Supplement Date Received by Manufacturer01/30/2018
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date02/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1